Alert archive / Pennsylvania / Cold Weather Advisories in 2024
Cold Weather Advisory 1, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this cold weather advisory at Dec 20, 2024, 3:08 PM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Dec 21, 2024, 8:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2024, 3:08 PM EST (20:08 UTC)
- In effect from
- Dec 21, 2024, 8:00 PM EST
- Expired
- Dec 22, 2024, 11:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS71 KPHI 202008 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 308 PM EST Fri Dec 20 2024 PAZ054-055-211000- /O.NEW.KPHI.CW.Y.0001.241222T0100Z-241222T1400Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 308 PM EST Fri Dec 20 2024 ...COLD WEATHER ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills as low as 12 below expected. * WHERE...Carbon and Monroe Counties. * WHEN...From 8 PM Saturday to 9 AM EST Sunday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Guzzo/Deal
5 follow-up statements
421 WWUS71 KPHI 210844 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 344 AM EST Sat Dec 21 2024 PAZ054-055-212200- /O.CON.KPHI.CW.Y.0001.241222T0100Z-241222T1400Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 344 AM EST Sat Dec 21 2024 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills as low as 12 below zero expected. * WHERE...Carbon and Monroe Counties. * WHEN...From 8 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Staarmann
043 WWUS71 KPHI 211918 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 218 PM EST Sat Dec 21 2024 PAZ054-055-221000- /O.CON.KPHI.CW.Y.0001.241222T0100Z-241222T1400Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 218 PM EST Sat Dec 21 2024 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold wind chills as low as 12 below expected. * WHERE...Carbon and Monroe Counties. * WHEN...From 8 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills as low as 10 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ PO
400 WWUS71 KPHI 220240 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 940 PM EST Sat Dec 21 2024 PAZ054-055-221400- /O.CON.KPHI.CW.Y.0001.000000T0000Z-241222T1400Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 940 PM EST Sat Dec 21 2024 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY... * WHAT...Very cold wind chills as low as 12 below, with the coldest values in the higher elevations due to stronger winds. * WHERE...Carbon and Monroe Counties. * WHEN...Until 9 AM EST Sunday. * IMPACTS...The cold wind chills as low as 12 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Gorse
712 WWUS71 KPHI 221034 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 534 AM EST Sun Dec 22 2024 PAZ054-055-221600- /O.EXT.KPHI.CW.Y.0001.000000T0000Z-241222T1600Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 534 AM EST Sun Dec 22 2024 ...COLD WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills as low as 15 below zero. * WHERE...Carbon and Monroe Counties. * WHEN...Until 11 AM EST this morning. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Staarmann
112 WWUS71 KPHI 221551 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 1051 AM EST Sun Dec 22 2024 PAZ054-055-221700- /O.EXP.KPHI.CW.Y.0001.000000T0000Z-241222T1600Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 1051 AM EST Sun Dec 22 2024 ...COLD WEATHER ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING... Temperatures are rising and wind chills are rising. $$ Guzzo
What forecasters said that day
The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this cold weather advisory went out at Dec 20, 9:30 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Dec 20, 9:30 AM EST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
930 AM EST Fri Dec 20 2024
.SYNOPSIS...
Low pressure impacts the region today/tonight; impacts lasting
possibly into Saturday morning. A strong and cold high pressure
system begins to build in later Saturday, holding influence over
the region through Monday and bringing frigid temperatures with
it. Next low pressure system could impact the region Monday
night into Christmas Eve.
&&
.NEAR TERM /THROUGH TONIGHT/...
930 AM...Forecast appears to be on track with no major changes made
with the mid morning update.
A complex weather system will take aim at the area today
resulting in quite a difficult and challenging forecast through
tonight. A deep upper level trough over the Great Lakes will
move east today and take on a negative tilt as the base of the
trough moves off the coast tonight. At the surface, a weak
surface low tracking across the Midwest will fizzle out near
Ohio as a secondary low develops off the Carolina coast. This
secondary low will deepen rapidly while tracking northeast
toward Nova Scotia late tonight. Still, the biggest challenge
with the forecast will be whether or not an inverted trough
develops on the northwestern flank of the offshore low. If this
trough does develop as much of the hi-res guidance indicates,
then there should be a localized maxima of heavier precipitation
over a portion of the area. Unfortunately, these inverted
trough set-ups are very difficult to predict especially with
respect to an exact location. So until the trough actually
develops, it is unknown if there will be a more targeted area
for heavier precipitation. Based on guidance however, the
greatest confidence is over the northern half of the forecast
area.
So what does this mean for our weather today? Well, light precip
will start to overspread the area from south to north later this
morning into the afternoon. Temperatures will be marginal at best
across most of the area today mainly in the mid 30s to low 40s
across the Coastal Plain. This will result periods of light
rain through the afternoon, with some wet snow flakes mixed in
at times. No accumulation is expected during the daytime in
these areas. The exception is across the Pocono Plateau and
portions of extreme northern New Jersey, especially areas in
excess of 1500 feet of elevation where temperatures are expected
to remain below freezing during the afternoon. Here, periods of
light snow should be expected through the afternoon today.
As we head into tonight, the forecast becomes even more interesting,
especially across the lower elevation areas. The strengthening
offshore low will begin to pull away from the area, however as
mentioned above, there may be an inverted surface trough that
develops over the area causing precipitation to continue through the
overnight hours. Winds will also back to more northwesterly on the
backside of the deepening low, allowing colder air to pour into the
region. This will allow temperatures to dynamically cool after
sunset, so rain should gradually transition to a rain/snow mix and
eventually to a light snow across the coastal plain overnight
before precipitation begins to wind down early on Saturday.
In terms of snowfall amounts, not much has changed. Greatest
snowfall totals around 2-3" (locally 4") are expected across the
Pocono Plateau of Carbon and Monroe counties and extreme northern
New Jersey. For this reason, have issued a Winter Weather Advisory
for Carbon and Monroe counties beginning at 10 AM this morning.
Opted to hold off on an advisory for Sussex (NJ) at this time as
most of the county should remain below advisory level criteria.
However, locales greater than 1500 feet in elevation may observe
advisory level snow. For the Lehigh Valley and portions of northwest
New Jersey, the forecast holds around 1-2 inches. Elsewhere,
generally looking at a slushy coating to up to an inch across the
remainder of Pennsylvania, southern New Jersey and northern
Delaware. Again, this is a difficult forecast and snowfall amounts
could be locally higher than forecast depending on the location of
the inverted surface trough later tonight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the deepening offshore low departs Saturday, high res guidance
suggests a few snow showers lingering during the morning timeframe
thanks in part to the previously mentioned inverted trough.
Overall, we only expect about a half an inch of additional
snowfall or less with these morning snow showers before they
move offshore mid to late morning. Behind the departing low, a
very tight pressure gradient will form as strong Canadian high
pressure will build in from the north and west, leading to windy
conditions during the day Saturday with NW winds 15-20 mph and
gusts up to 30 mph. Combined with afternoon temperatures in the
upper 20s to mid 30s, we could be looking at wind chills in the
teens and 20s for much of the day. Wind chills in the Poconos
look to linger in the single digits all day.
Come Saturday night, Canadian high pressure increases its influence
across the region, ushering in an arctic airmass. Expect widespread
teens for the low temperature with single-digits for the Poconos.
Factoring in the winds that will still be a breezy 10-15 mph with
gusts up to 20-25 mph, wind chills will be in the single digits for
most, even feeling several degrees below zero for the Pocono
Plateau!
Temperatures will drop even colder on Sunday and Sunday as this
Canadian high shifts closer overhead. The only good news here is
winds will begin to diminish. Afternoon temperatures will be stuck
in the 20s with wind chills in the teens (Poconos will see wind
chills down to the single digits). Come Sunday night into early
Monday morning, winds will become mostly calm, but strong
radiational cooling is expected with high pressure shifting squarely
overhead and bringing clear skies. As a result, we will radiate very
efficiently and temperatures are expected to crater into the single
digits for much of the region with the Philly metro, coastal areas,
and the Delmarva in the low-teens. Given the calmer winds, however,
wind chills will not be too different, but still be in the single
digits for most of the region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
After a frigid morning, temperatures will rebound slightly come
Monday afternoon with highs expected in the upper 20s to upper 30s.
The next low pressure system arrives Monday night into Tuesday.
Quite a bit of uncertainty still with this system this far out.
That said, Tuesday does look more mild with many locations
recovering into the upper 30s to low 40s in the afternoon. As a
result, the best chances to see some light snow on Christmas Eve
will remain across the northern tier of the region while the
southern half will have better chances with rain.
Upper level ridging looks to keep things on the drier side for
Christmas Day and into Thursday with more seasonable
temperatures.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...
Today...VFR conditions early, deteriorating to MVFR by 15-16Z
and eventually IFR by 17-19Z. Rain expected at the onset, with
a gradual transition to a rain/snow mix in the afternoon
especially for KRDG/KABE. N-NE winds around 5-10 kt. Low
confidence, especially with respect to timing of restrictions.
Tonight...Mainly IFR conditions expected with periods of light
snow and/or a rain/snow mix. Ceilings may gradually rise to
MVFR after 06Z. NW-N winds around 5-10 kt. Low confidence
overall.
Outlook...
Saturday through Monday...After ceilings lift early on Saturday, VFR
conditions are expected through at least Monday night. No
significant weather is expected.
Tuesday...MVFR conditions possible with a system moving in from the
Great Lakes.
&&
.MARINE...
A Small Craft Advisory has been issued for all the Atlantic coastal
waters beginning 4 PM this afternoon. A Small Craft Advisory has
also been issued for the Delaware Bay beginning at 5 AM Saturday
morning.
East-northeast winds around 10-15 kt this morning will gradually
increase during the afternoon to around 15-20 kt. Gusts up to 25 kt
possible with seas around 2-4 feet. For tonight, northeast winds
will shift to north-northwest around 15-20 kt with gusts up to 30
kt. Seas build to 4-6 feet.
Outlook...
Saturday and Saturday night...SCA conditions. NW winds gust 25-30
kts with seas building to 4-6 feet.
Sunday through Tuesday...SCA conditions may linger Sunday morning.
Otherwise, marine conditions will remain below advisory criteria
through Tuesday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Saturday for PAZ054-055.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 AM Saturday to midnight EST
Saturday night for ANZ430-431.
Small Craft Advisory from 4 PM this afternoon to 6 AM EST
Sunday for ANZ450>455.
&&
SYNOPSIS...MJL
NEAR TERM...DeSilva/Fitzsimmons
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...DeSilva/MJL
MARINE...DeSilva/MJLIn the hours before
Local storm report, Dec 20, 2:23 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
223 PM EST Fri Dec 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Snow Mount Pocono 41.12N 75.36W
12/20/2024 M0.3 Inch Monroe PA Trained Spotter
0100 PM Snow Lehigh Valley Internati 40.65N 75.44W
12/20/2024 M0.2 Inch Lehigh PA ASOS
0200 PM Snow Wantage Twp 41.24N 74.62W
12/20/2024 M0.3 Inch Sussex NJ Trained Spotter
0100 PM Snow Trenton Mercer Airport 40.28N 74.81W
12/20/2024 M0.0 Inch Mercer NJ ASOS
Trace of snow as of 1 PM.
&&
GorseLocal storm report, Dec 20, 2:57 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
257 PM EST Fri Dec 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Snow Germansville 40.70N 75.71W
12/20/2024 M1.0 Inch Lehigh PA Trained Spotter
Elevation of 640 feet. Snow continuing to
fall.
&&
AKLThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:09 AM EST | Winter Weather Advisory | PHI | Bucks, Carbon, Lehigh, Monroe, Northampton | 28 hr |
Nearby
Cold Weather Advisories in Pennsylvania, 2024Every cold weather advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.